Virginia, 2003

Winter Storm and Winter Weather in Virginia, March 30, 2003

March 30, 2003 · NWS LWX · 18 events in 18 counties and zones

Low pressure over North Carolina moved northeast along the Atlantic Seaboard on the 31st. This system brought a period of light to moderate snow to the region.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure over North Carolina moved northeast along the Atlantic Seaboard on the 31st. This system brought a period of light to moderate snow to the region. Snowfall accumulations with this late season storm were elevation dependent because ground temperatures were above freezing below 1500 feet. This prevented most of the snowfall from accumulating in valleys and in lower elevations east of the Blue Ridge Mountains. Lower elevations reported accumulations between 1 and 3 inches. Above 1500 feet where the snow was able to accumulate, snow depth reached 4 to 8 inches. Minor power outages were reported in isolated locations where the snow weighed down on trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 30, 4:08 AM EST, 52 minutes earlier.

Area forecast discussion, Mar 30, 4:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 AM EST SUN MAR 30 2003

SHORT TERM...(TODAY AND TONIGHT)..

PREVIOUS FORECAST HAD A GOOD HANDLE ON SITUATION FOR TODAY AND
TONIGHT. COLDER AIR STARTING TO FILTER IN BEHIND SATURDAYS FRONT.
AT 08Z TEMPERATURES RANGED FROM THE MID 30S AT THE HIGHER ELEVATIONS
TO THE MID 40S ALONG THE BAY.

MODELS HAVE TRENDED FASTER WITH THE START OF THE WINTER PRECIP.
BUFKIT SOUNDINGS INDICATED ALL SNOW AT 12Z IN THE WEST AND A MIX OF
RAIN AND SNOW STARTING BY 14Z IN THE EAST ZONES. 850 TEMPS ARE
PROGGED TO BE BELOW FREEZING WEST OF THE BLUE RIDGE AT 12Z AND BY
18Z IN THE EAST ZONES. PER THE ETA...SURFACE TEMPS ARE EXPECTED TO
REMAIN ABOVE FREEZING IN THE EXTREME EAST ZONES THROUGH MID
AFTERNOON. ISSUED A WINTER WX ADVISORY FOR THE WESTERN ZONES/HIGHER
ELEVATIONS THIS MORNING. UPPED THE AMOUNTS TO 2 TO 4 INCHES BASED ON
THE LATEST RADAR TRENDS AND HPC GUIDANCE...NOT EXPECTING MUCH
ACCUMULATION IN THE EAST.  TEMPERATURES WILL CONTINUE TO FALL
THROUGHOUT THE DAY. LOWS TONIGHT WILL BE IN THE 20S (15 TO 20 DEGREES
BELOW NORMAL IN SOME PLACES). EXPECT THE SNOW TO TAPER THIS EVENING
AND END AROUND 03Z.

...LONGER TERM...MON THRU SAT...

UL TROF SWINGS THRU CWA MON. NW FLOW PRODUCES UPSLOPE ON W RIDGES
AND IN COMBO WITH LINGERING LLRH AND VORT SWINGING THRU...CHANCE FOR
-SHSN THERE. DRY E OF MTNS. BY MON NIGHT...UL TROF MOVES OUT BUT IN
NW FLOW A VORT MAX APPROACHES. EARLY TUE MORNING...IT WILL BE CLOSE
ENOUGH TO MTNS TO GENERATE SCT -SHSN. THEREFORE...WILL CONTINUE
CHANCE -SHSN IN FAR W RIDGES INTO TUE MORN.

ON TUE...VORT MAX SWINGS THRU BRINGING ANOTHER THREAT FOR SCT PRECIP
CWA WIDE. AROUND 12Z...A WARM FRONT PUSHES THRU CWA AND STRONG WAA
RESULTS. MODELS FCST RAPID WARMUP TUE MORNING WHICH WILL CHANGE ANY
MIXED PRECIP IN MTNS OVER TO RAIN. ALL RAIN E OF MTNS TUE. ANOTHER
VORT SWINGS THRU TUE NIGHT SO WILL CONTINUE CHANCE -SHRA.

SEVERAL MODELS INCLUDING ECMWF...ETA AND AVN SHOW WARM FRONT
STALLING JUST N OF CWA WED. SIGNIFICANCE WILL BE SOME CLDS LINGERING
IN AREA AND SLIGHTLY COOLER TEMPS THAN MODELS PREVIOUSLY FCST. HAVE
DROPPED HIGHS WED TO NEAR 70. ON THU...APPROACHING LOW PUSHES WARM
FRONT WELL N OF CWA PUTTING US CLEARLY INTO WARM SECTOR. WARMEST DAY
OF WEEK EXPECTED. BY FRI...COLD FRONT /WHICH STARTS TO WEAKEN AS IT
APPROACHES THE E COAST RIDGE/ IS FCST TO SWING THRU CWA. HAVE OPTED
TO PUT CHANCE SHRA IN FCST. BY SAT...HIGH PRES BUILDS IN FROM
NW...DROPPING TEMPS ABOUT 10 DEGREES.

MMARGRAF

.LWX...
DC...NONE.
MD...WINTER WEATHER ADVISORY TODAY AND TONIGHT MDZ002>003.

VA...WINTER WEATHER ADVISORY TODAY AND TONIGHT VAZ021...VAZ025>028.

WV...WINTER WEATHER ADVISORY TODAY AND TONIGHT WVZ048>052...WVZ054>055.

MARINE...SMALL CRAFT ADVISORY CHES BAY AND TIDL POTOMAC.
Hazardous weather outlook, Mar 29, 11:35 AM EST, 17 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-300900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EST FRI MAR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A STRONG COLD FRONT LOCATED BETWEEN THE ALLEGANY FRONT AND
THE SHENANDOAH VALLEY LATE THIS MORNING WILL MOVE EAST TO THE
CHESAPEAKE BAY BY EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF THE FRONT. AS THE AIR MASS BECOMES MORE UNSTABLE...
SOME OF THESE STORMS COULD PRODUCE STRONG WINDS. CENTRAL VIRGINIA
EAST OF THE BLUE RIDGE /THE CHARLOTTESVILLE TO FREDERICKSBURG
CORRIDOR/ AS WELL AS SOUTHERN MARYLAND HAVE THE GREATEST OPPORTUNITY
TO SEE STRONG THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...
ONCE THE FRONT PASSES TEMPERATURES WILL DROP AS THE COLDER AIR MOVES
IN. THERE IS A CHANCE FOR SOME WET BY SUNDAY MAINLY IN THE HIGHER
ELEVATIONS. ON SUNDAY SNOW WILL CONTINUE IN THE HIGHER
ELEVATIONS...A RAIN SNOW MIX IS EXPECTED ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Highland

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Highland forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Augusta / Staunton / Waynesborro

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Augusta / Staunton / Waynesborro forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Storm, Rockingham / Harrisonburg

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Rockingham / Harrisonburg forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Albemarle / Charlotttesville

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Albemarle / Charlotttesville forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Weather, Greene

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Greene forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Orange forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Winter Weather, Madison

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Weather, Culpeper

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Culpeper forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Weather, Page

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Shenandoah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Rappahannock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Fauquier

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Fauquier forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Prince William / Manassas

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Prince William / Manassas forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Fairfax

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Fairfax forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Winter Weather, Loudoun

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Loudoun forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Clarke

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Clarke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Frederick / Winchester

When
March 30, 5:00 AM EST to 10:00 PM EST
Where
Frederick / Winchester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346154, 5346155, 5346156, 5346157, 5346158, 5346159, 5346160, 5346161, 5346162, 5347126, 5347127, 5347128, 5347129, 5347130, 5347131, 5347132, 5347133, 5347229.